Hail, McDonald
- When
- April 14, 7:41 PM CST
- Where
- McDonald County, 1.49 mi SSE of Coy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -94.520
Strong to severe thunderstorms, which had produced tornadoes in Oklahoma, moved into extreme southwest Missouri producing reports of hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms, which had produced tornadoes in Oklahoma, moved into extreme southwest Missouri producing reports of hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 14, 7:20 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 820 PM CDT THU APR 14 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... /ISSUED 810 PM CDT THU APR 14 2011/ STORMS ARE PUSHING INTO THE WESTERN PORTIONS OF THE FORECAST AREA EARLY THIS EVENING. HOWEVER...THEY HAVE WEAKENED AS THEY PUSHED INTO THE AREA. THIS IS DUE TO WEAKER INSTABILITY BEING IN PLACE ACROSS THE AREA. HOWEVER...THE STORMS ACROSS NORTHEAST OKLAHOMA WILL HAVE TO BE WATCHED AS THEY PUSH INTO THE AREA. A FEW WILL LIKELY REMAIN STRONG TO SEVERE BEFORE THEY WEAKEN IN THE AREA OF LESS INSTABILITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISK...HOWEVER DUE TO THE STRONG WIND SHEAR AND THE DISCRETE NATURE OF THESE STORMS A TORNADO RISK WILL REMAIN POSSIBLE ACROSS FAR SOUTHWEST MISSOURI EARLY THIS EVENING. WITH THE STORMS MOVING TO THE NORTH/NORTHEAST WILL HAVE TO WATCH FOR TRAINING OF STORMS AND LOCALIZED FLASH FLOOD RISK ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS EVENING. LATE THIS EVENING INTO THE OVERNIGHT HOURS INSTABILITY IS EXPECTED TO INCREASE ACROSS THE AREA AS HEIGHT FALLS FROM THE UPPER LEVEL LOW SPREAD OVER THE AREA. ALSO...THE LOW LEVEL JET SHOULD INCREASE OUT OF THE SOUTH WHICH WILL LIKELY INCREASE LOW LEVEL MOISTURE ALSO HELPING TO INCREASE LOW LEVEL INSTABILITY. WOULD NOT BE SURPRISED TO SEE INSTABILITY INCREASE THROUGH THE OVERNIGHT PERIODS WITH THE STRONGEST OCCURRING ACROSS SOUTHERN MISSOURI...WITH MLCAPE VALUES OF 500 TO 1500 J/KG EXPECTED OVERNIGHT. WILL HAVE TO WATCH FOR A LINE OF STORMS DEVELOPING...BUT WITH LARGE SCALE ASCENT WILL ALSO HAVE TO WATCH FOR THE STORMS REMAINING MORE DISCRETE. WITH THE STRONG WIND SHEAR IN PLACE ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISK...WITH ISOLATED TORNADOES POSSIBLE. WISE && .DISCUSSION... MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO DEAL WITH SEVERE WEATHER POTENTIAL THIS EVENING INTO FRIDAY MORNING. SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... CURRENTLY...CLOSED UPPER LEVEL LOW HAS PUSHED INTO WESTERN KANSAS THIS AFTERNOON WITH THE ASSOCIATED SURFACE LOW LIFTING NORTH ACROSS CENTRAL KANSAS. A DRY LINE EXTENDS TO THE SOUTH FROM THE AREA OF LOW PRESSURE THROUGH CENTRAL OKLAHOMA INTO SOUTHERN TEXAS. STORMS HAVE DEVELOPED NORTH OF THE LOW PRESSURE AND WILL CONTINUE TO PUSH NORTH INTO NEBRASKA AND NOT AFFECT THE AREA. AHEAD OF THIS SYSTEM STRONG MOISTURE ADVECTION IS UNDER WAY WITH DEWPOINTS IN THE MID 50S INTO NORTHERN KANSAS...WITH LOW TO MID 60 DEWPOINTS PUSHING INTO CENTRAL OKLAHOMA. INSTABILITY IS INCREASING ACROSS OKLAHOMA WITH MLCAPES OF 1500 TO 2500 J/KG. THE CAP IS REALLY WEAKENING ACROSS OKLAHOMA AS HEIGHT FALLS SPREAD OVER THE AREA AHEAD OF THE UPPER LEVEL LOW. EXPECT RAPID STORM DEVELOPING ACROSS SOUTH CENTRAL KANSAS TO THE SOUTH THROUGH CENTRAL OKLAHOMA INTO NORTH TEXAS BETWEEN 3 AND 5 PM. VERY STRONG WIND SHEAR AND THE WIND FIELDS WOULD SUPPORT DISCRETE SUPERCELLS DEVELOPING AS A BROKEN LINE AHEAD OF THE DRY LINE. THE STORM MOVEMENT OF THIS ACTIVITY WILL BE TO THE NORTHEAST...WITH THE LINE MOVING TO THE EAST. INSTABILITY WILL CONTINUE TO INCREASE TO THE EAST INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING AS MOISTURE CONTINUES TO SPREAD NORTH INTO THE AREA. EXPECT THE ACTIVITY ACROSS OKLAHOMA TO BEGIN TO SPREAD INTO EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI OR ALONG AND SOUTHWEST OF A NEVADA TO CASSVILLE LINE BETWEEN 6 AND 9 PM THIS EVENING WITH THE WIND FIELDS CONTINUING TO SUPPORT THE SUPERCELLULAR STORM MODE. ALL STORM MODES WILL BE POSSIBLE INCLUDING THE POTENTIAL FOR TORNADOES. VERY STEEP LAPSE RATES AND SIGNIFICANT INSTABILITY IN THE HAIL GROWTH ZONE...WITH VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS POSSIBLE. LATER THIS EVENING INTO THE OVERNIGHT HOURS IF AN OUTFLOW BOUNDARY CAN DEVELOP WOULD EXPECT THE STORMS TO BECOME MORE LINEAR ALONG THIS BOUNDARY. DO NOT FEEL THE DRY LINE WILL PUSH EAST SLOW ENOUGH THAT THE STORMS SHOULD REMAIN NORTH OF IT. HOWEVER...WOULD NOT RULE OUT SOME DISCRETE CELLS REMAINING POSSIBLE ACROSS SOUTHERN MISSOURI INTO THE OVERNIGHT. IF A LINE DOES DEVELOP...LOW LEVEL WIND FIELDS WOULD INDICATE A LINE OF STORMS REMAINING IN BALANCE AND PUSHING ACROSS THE ENTIRE AREA. ONCE THIS OCCURS THE STORM MODE WILL TRANSITION TO MORE OF A DAMAGING WIND RISK...HOWEVER ISOLATED TORNADOES AND LARGE HAIL WILL REMAIN POSSIBLE WITHIN THE LINE AND WITH ANY STORMS AHEAD OF THE LINE MAINLY ACROSS SOUTHERN MISSOURI AS STRONG WIND SHEAR WILL REMAIN OVER THE AREA. HOWEVER...IF A LINE DOES NOT DEVELOP...STORMS MAY WEAKEN OVERNIGHT AS THEY APPROACH THE HIGHWAY 65 CORRIDOR...BUT COULD INTENSIFY AS THEY PUSH INTO THE EASTERN OZARKS AS MOISTURE CONTINUES TO STREAM NORTH INTO THESE AREAS OVERNIGHT. THERE WILL ALSO BE THE RISK FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING MAINLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ESPECIALLY WHERE ANY TRAINING OF STORMS CAN OCCUR. EXPECT THE STORMS TO PUSH EAST OF THE AREA EARLY FRIDAY MORNING. THERE WILL REMAIN A WIND THREAT INTO FRIDAY MORNING. THESE STORMS WILL OUTRUN THE DRY LINE...WITH THE DRY LINE SLOWLY PUSHING ACROSS THE AREA TONIGHT INTO FRIDAY MORNING. WILL HAVE WATCH WHERE THE DRY LINE LINE WILL BE LATE FRIDAY MORNING INTO THE EARLY AFTERNOON...AS STORMS SHOULD DEVELOP ALONG IT AS INSTABILITY INCREASES ACROSS THE AREA. THEREFORE...THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE STORMS MAINLY EAST OF HIGHWAY 63 FRIDAY MORNING INTO THE EARLY AFTERNOON HOURS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISK. THIS ACTIVITY SHOULD QUICKLY PUSH OFF TO THE EAST OF THE AREA AFTER IT DEVELOPS. THE UPPER LEVEL LOW WILL SLOWLY PUSH THROUGH THE AREA INTO SATURDAY...WITH WRAP AROUND RAIN POSSIBLE INTO SATURDAY MORNING. COLDER AIR WILL SPREAD INTO THE AREA BEHIND THIS SYSTEM WITH LOWS IN THE MID TO UPPER 30S POSSIBLE FRIDAY NIGHT. WISE LONG TERM (SUNDAY THROUGH THURSDAY)... ZONAL PATTERN IS EXPECTED TO SET UP THROUGH THE PERIOD WITH MODELS DEPICTING MANY CHANCES OF CONVECTION IN THE MONDAY THROUGH THURSDAY TIMEFRAME. THE MOST SIGNIFICANT SHORTWAVE LOOKS TO ARRIVE IN THE TUESDAY INTO WEDNESDAY TIMEFRAME WHERE WE HAVE PLACED THE HIGHEST POPS FOR NOW. && .AVIATION... FOR THE 00Z KSGF...KJLN AND KBBG TAFS...A LINE OF STORMS CONTINUES TO PUSH ACROSS NORTHEASTERN KANSAS TO THE SOUTH INTO NORTHERN TEXAS EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL AFFECT THE KJLN SITES AT THE BEGINNING OF THE TAF PERIOD WITH STRONG TO SEVERE STORMS POSSIBLE EARLY THIS EVENING. THE STORMS SHOULD THEN SPREAD EAST TOWARDS THE KSGF AND KBBG TAF SITES LATER THIS EVENING INTO THE OVERNIGHT HOURS. GUSTY WINDS AND MVFR AND POSSIBILITY IFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORMS. BEHIND THE STORMS CEILINGS SHOULD FALL INTO THE MVFR RANGE. BESIDE THE THUNDERSTORMS STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS WILL BE POSSIBLE THIS EVENING. CEILINGS SHOULD THEN IMPROVE FRIDAY MORNING WITH GUSTY SOUTHWEST WINDS EXPECTED INTO THE AFTERNOON HOURS. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CDT THU APR 14 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152300- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 555 PM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... SIGNIFICANT LARGE HAIL RISK. ELEVATED TORNADO RISK. ELEVATED DAMAGING THUNDERSTORM WIND RISK. SIGNIFICANT LIGHTNING RISK. LIMITED FLOODING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SUPERCELL THUNDERSTORMS WILL TRACK OUT OF KANSAS AND OKLAHOMA INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING AHEAD OF AN ADVANCING DRY LINE. THE STORMS WILL REACH THE KANSAS MISSOURI BORDER AROUND 8 PM...AND THE HIGHWAY 65 CORRIDOR AROUND 11 PM. THE GREATEST RISK OF SEVERE WEATHER THIS EVENING WILL BE WEST OF HIGHWAY 65...AND ESPECIALLY WEST OF A LINE FROM CASSVILLE TO SCHELL CITY. HAIL UP TO THE SIZE OF BASEBALLS WILL BE POSSIBLE THIS EVENING. DAMAGING STRAIGHT LINE WINDS OVER 60 MPH WILL ALSO BE POSSIBLE. AN ELEVATED THREAT FOR TORNADOES WILL ALSO EXIST ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS. THE SEVERE WEATHER THREAT WILL THEN SHIFT TO THE EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT. THE MAIN SEVERE WEATHER THREAT MAY BECOME DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AS STORMS CONGEAL INTO A LINE. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO REMAIN POSSIBLE ACROSS SOUTHERN MISSOURI AS WIND SHEAR CONTINUES TO INCREASE. IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH A LOCALIZED FLASH FLOODING THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY LINGER ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL STILL BE POSSIBLE EAST OF A ROLLA TO SALEM TO WINONA LINE THROUGH THE EARLY AFTERNOON HOURS ON THURSDAY. OTHERWISE...SMALL HAIL AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS. NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON FRIDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA FROM LATE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND ESPECIALLY FROM EARLY TO MID EVENING ACROSS EXTREME WESTERN MISSOURI AND SOUTHEAST KANSAS. SPOTTER ACTIVATION MAY THEN BE NEEDED LATER THIS EVENING AND OVERNIGHT ACROSS THE REMAINDER OF THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 531 PM CDT THU APR 14 2011 KSZ073-097-101-MOZ066-077-088-093-101-150030- BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE... NEOSHO...ANDERSON...PINEVILLE 531 PM CDT THU APR 14 2011 ...STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE REGION THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING TO THE EAST ACROSS EASTERN KANSAS AND OKLAHOMA. THESE STORMS HAVE PRODUCED HAIL TO THE SIZE OF GOLF BALLS AND A FEW CONFIRMED TORNADOES. THE STORMS ARE MOVING TO THE EAST AT 30 TO 40 MPH. IF THE STORMS CONTINUE TO DEVELOP TO THE EAST...LOCATIONS IN EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI COULD EXPECT STORMS TO IMPACT THE AREA BETWEEN 7 AND 8PM THIS EVENING. AS THE STORMS MOVE INTO THE REGION...HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES WILL ALL BE POSSIBLE. HATCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU APR 14 2011
KSZ073-097-150015-
BOURBON KS-CRAWFORD KS-
652 PM CDT THU APR 14 2011
...SIGNIFICANT WEATHER ALERT FOR CRAWFORD AND SOUTHERN BOURBON
COUNTIES UNTIL 715 PM CDT...
AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENBUSH...OR 8 MILES WEST OF GIRARD...
MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3783 9508 3783 9462 3741 9462 3733 9494
3734 9506
TIME...MOT...LOC 2352Z 206DEG 31KT 3756 9497
HATCHThe Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284497, 284498, 284499.